Texas, 2014

Winter Weather in Texas, December 27, 2014

December 27, 2014 · NWS OUN · 2 events in 2 counties and zones

A strong cold front moved through Oklahoma and north Texas early on the 27th. Several post frontal snowbands developed across southwestern and central Oklahoma.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front moved through Oklahoma and north Texas early on the 27th. Several post frontal snowbands developed across southwestern and central Oklahoma. Snow accumulations up to 3.5 inches were reported across western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 27, 5:29 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 27, 5:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
529 AM CST SAT DEC 27 2014

.DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A WINTRY MESS IS OCCURRING EARLY THIS MORNING ACROSS THE WESTERN
HALF OF OKLAHOMA...AND WESTERN NORTH TEXAS. SURFACE REPORTS
INDICATE SN...PL...RA...AND POSSIBLY SOME FZRA. IN THE HEAVIER
BANDS OF SN...VISIBILITIES ABRUPTLY BUT TEMPORARILY DIP TO BELOW 1
SM. THIS AREA OF PRECIPITATION IS EXPECTED TO SHIFT SLOWLY SE AND
DIMINISH THROUGH THE DAY TODAY...AND BY LATE AFTERNOON SHOULD
HAVE ENDED AT ALL OUR TAF SITES. -RA AND -SN WILL CONTINUE IN E OK
INTO THE EVENING. SKIES WILL CLEAR TONIGHT...AND WINDS WILL
DIMINISH AND BECOME LIGHT AND VARIABLE.

&&

.PREV DISCUSSION... /ISSUED 432 AM CST SAT DEC 27 2014/

DISCUSSION...
RADARS SHOW A LARGE AREA OF LIGHT PRECIPITATION OVER MUCH OF OUR
FORECAST AREA EARLY THIS MORNING. SURFACE REPORTS...FROM REGULAR
OBSERVING SITES AND FROM THE PING PROJECT...INDICATE A WIDE
VARIETY OF PRECIPITATION TYPES. IN ADDITION...THE LIGHTNING
DETECTION NETWORK SHOWED A COUPLE OF CLOUD-TO-GROUND STRIKES OVER
SOUTHERN GARVIN COUNTY EARLIER THIS MORNING. IT IS UNCLEAR HOW
MUCH OF THE PRECIPITATION THAT THE RADARS SHOW IS ACTUALLY
REACHING THE GROUND.

SHORT-RANGE MODELS INDICATE THAT THAT THE EXISTING PRECIPITATION
SHOULD BECOME MORE SCATTERED OR END OVER THE SOUTHEAST 1/4 OR SO
OF OUR FORECAST AREA...BUT THE BAND OF MIXED PRECIPITATION WILL
PERSIST THROUGH THE MORNING. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY ON GRASSY AND ELEVATED SURFACES. WARM
GROUND TEMPERATURES SHOULD PREVENT SIGNIFICANT ACCUMULATIONS ON
MOST ROADS AND SIDEWALKS...BUT IF A HEAVIER BAND OF SNOW OR SLEET
DEVELOPS...THERE COULD BE A FEW EXCEPTIONS. ALSO...THE WEAK
INSTABILITY THAT SUPPORTED EARLIER THUNDERSTORMS IS EXPECTED TO
DIMINISH...SO LIGHTNING/THUNDERSTORMS ARE UNLIKELY AFTER SUNRISE.

THE PRECIPITATION IS FORECAST TO SHIFT SLOWLY SOUTHEAST
TODAY...AND END TONIGHT. DRY WEATHER IS EXPECTED THEREAFTER UNTIL
THURSDAY...NEW YEARS DAY.

NEXT THURSDAY WILL LIKELY START WITH AREAS OF SLEET AND FREEZING
RAIN...BEFORE TEMPERATURES RISE ENOUGH TO TURN THE MIX INTO ALL
RAIN OVER MOST OF OUR FORECAST AREA. DEPENDING ON GROUND
TEMPERATURES AND PRECIPITATION INTENSITY/DURATION...THIS HAS THE
POTENTIAL OF BEING QUITE PROBLEMATIC. THERE IS A LOT OF TIME AND
POTENTIAL FOR THIS SCENARIO TO CHANGE...HOWEVER.

MONDAY WILL BE THE ONLY DAY OF THE NEXT SEVEN WITH NEAR-AVERAGE
TEMPERATURES...BEFORE A FEEBLE WARMING TREND IS ABRUPTLY HALTED BY
A VERY LARGE MASS OF ARCTIC AIR. THIS MASS OF LOW-LEVEL COLD AIR
IS THE REASON FOR THE CHANCE OF FREEZING RAIN/SLEET ON THURSDAY.

PRECIPITATION CHANCES WILL CONTINUE INTO FRIDAY...BUT LESS-COLD
WEATHER WILL TURN MOST OF THE PRECIPITATION TO RAIN. FROZEN OR
FREEZING PRECIPITATION WILL STILL BE POSSIBLE IN NORTHERN
OKLAHOMA DURING THE DAY ON FRIDAY...AND WILL THEN SPREAD
SOUTHEAST FRIDAY NIGHT AS TEMPERATURES DROP AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  24  43  28 /  20   0   0   0
HOBART OK         38  20  43  25 /  20   0   0   0
WICHITA FALLS TX  40  24  48  31 /  30   0   0   0
GAGE OK           36  14  43  17 /   0   0   0   0
PONCA CITY OK     38  20  40  24 /  20   0   0   0
DURANT OK         41  28  46  31 /  50  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/23/23
Hazardous weather outlook, Dec 27, 5:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
510 AM CST SAT DEC 27 2014

OKZ004>048-050>052-TXZ083>090-281115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
510 AM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.WINTER WEATHER...
LIGHT SNOW... SLEET AND RAIN WILL CONTINUE ACROSS PORTIONS OF
CENTRAL... WESTERN AND SOUTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS INTO THE AFTERNOON. SOME LIGHT ACCUMULATION OF SNOW IS
POSSIBLE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA. MINOR
IMPACTS TO TRAVEL ARE POSSIBLE. LOCALIZED AREAS OF WESTERN AND
CENTRAL OKLAHOMA MAY SEE SLICK SPOTS ON ROADS... ESPECIALLY
BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.WINTER WEATHER...
PRECIPITATION CHANCES WILL RETURN BY MID TO LATE NEXT WEEK AS
ANOTHER STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS. A MIX OF
WINTRY PRECIPITATION WILL BE POSSIBLE ACROSS OKLAHOMA AND NORTH
TEXAS... AND MUCH COLDER TEMPERATURES CAN ALSO BE EXPECTED.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MA/JTK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Wichita

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Wichita forecast zone
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Snow began early in the morning and tapered off by noon. By the time snow had ended, 2 inches were reported in Electra and at Sheppard Air Force Base in Wichita Falls.

Winter Weather, Baylor

When
December 27, 6:00 AM CST to 11:00 AM CST
Where
Baylor forecast zone
Reported by
Public
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Snow began early in the morning and tapered off by noon. By the time snow had ended, 3.5 inches had fallen in Seymour.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553415, 553461.